South Dakota, 2015

Winter Storm in South Dakota, December 25 to 26, 2015

December 25 to 26, 2015 · NWS UNR · 8 events in 8 counties and zones

A low pressure system passed across the region late on Christmas day into the next morning, producing areas of heavy snow over western and south central South Dakota. The heaviest snow generally fell from southwestern into south central South Dakota, where five to ten inches was reported.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A low pressure system passed across the region late on Christmas day into the next morning, producing areas of heavy snow over western and south central South Dakota. The heaviest snow generally fell from southwestern into south central South Dakota, where five to ten inches was reported. Blowing and drifting snow occurred during the morning hours of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 25, 1:54 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 25, 1:54 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
154 PM MST FRI DEC 25 2015

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 128 PM MST FRI DEC 25 2015

UPPER LEVEL ANALYSIS HAS DEEP TROF ACROSS THE WESTERN CONUS WITH
STRONG SHORTWAVE LIFTING OUT OF THE BASE OF THE TROF ACROSS
WESTERN COLORADO AND SOUTHERN WYOMING. SKIES ARE CLOUDY ACROSS THE
NORTHERN PLAINS...AS MID TO HIGH CLOUDS STREAM IN FROM THE
SOUTHWEST. AT THE SURFACE...COLD FRONT CONTINUES TO DROP SOUTH
ACROSS WESTERN SOUTH DAKOTA...WITH LOW STRATUS AND LIGHT FREEZING
FOG FOLLOWING IT. TEMPERATURES AT 2PM ARE COLD...IN THE TEENS TO
UPPER 20S...WITH SOME 30S HOLDING OUT ACROSS FAR SOUTH CENTRAL
SOUTH DAKOTA.

APPROACHING UPPER LEVEL SHORTWAVE WILL BRING SNOWFALL TO THE AREA
FROM LATE THIS AFTERNOON INTO EARLY SATURDAY. 12Z-18Z MODELS ARE
STILL IN DECENT AGREEMENT OVERALL...WITH HEAVIEST SNOWFALL
FALLING ACROSS SOUTH CENTRAL SD TONIGHT.

FOR TONIGHT AND SATURDAY...UPPER LEVEL SHORTWAVE LIFTS OUT OF THE
CENTRAL ROCKIES AND INTO THE NORTHERN PLAINS AS WESTERN TROF
AMPLIFIES. COLD CANADIAN HIGH PRESSURE WILL SETTLE INTO THE
NORTHERN PLAINS. 700 MB LOW PRESSURE WILL DEVELOP AND TRACK
ACROSS NORTHEASTERN COLORADO THIS EVENING...AND INTO WESTERN
NEBRASKA AFTER MIDNIGHT. UPSLOPE FLOW AT LOWER LEVELS TO THE
NORTH OF THE LOW WILL BRING INCREASING MOISTURE. STRONG ISENTROPIC
LIFT OVER THE CANADIAN SURFACE HIGH WILL ALLOW SNOW TO DEVELOP
RATHER QUICKLY ACROSS SOUTHERN PORTIONS OF SD AND NORTHEAST WY
EARLY THIS EVENING...AND THEN SPREAD NORTHEAST ACROSS THE REST OF
THE AREA LATER TONIGHT. A HEAVIER AREA OF SNOW IS EXPECTED TO
DEVELOP NEAR A BAND OF STRONGER MID LEVEL FRONTOGENESIS ACROSS
PORTIONS OF WESTERN NEB INTO SOUTH CENTRAL AND EASTERN SD TONIGHT.
SOME ENHANCED SNOWFALL IS ALSO LIKELY ACROSS THE NORTHERN AND
EASTERN FOOTHILLS OF THE BLACK HILLS WITH A LOW FROUDE NUMBER AND
MODERATE NORTH-NORTHEAST WINDS TONIGHT. SNOW RATIOS OF 15-20/1 ARE
EXPECTED WITH FORECAST QPF GENERALLY RANGING FROM AROUND 0.25
INCHES OVER THE BLACK HILLS TO AROUND 0.50 INCHES OVER PORTIONS OF
SOUTH CENTRAL SD. IT WILL BE A RATHER QUICK MOVING SYSTEM...WITH
SNOW BEGINNING TO TAPER OFF FROM WEST TO EAST EARLY SATURDAY.
NORTHERLY WINDS WILL INCREASE TONIGHT...WITH SOME GUSTS OF 30 MPH
EXPECTED ACROSS THE SD PLAINS INTO SATURDAY. SOME BLOWING AND
DRIFTING OF SNOW CAN BE EXPECTED...ESPECIALLY TO THE EAST OF THE
BLACK HILLS TONIGHT AND SATURDAY MORNING. WINDS WILL DECREASE INTO
SATURDAY AFTERNOON AS SYSTEM EXITS THE AREA AND SNOWFALL ENDS.
LOWS TONIGHT WILL FALL INTO THE SINGLE DIGITS TO TEENS...WHILE
HIGHS ON SATURDAY WILL STRUGGLE INTO THE TEENS TO AROUND 20
DEGREES. WITH THE BREEZY WINDS AND COLD TEMPERATURES BY SATURDAY
MORNING...WIND CHILL READINGS WILL FALL TO 10 TO 20 DEGREES BELOW
ZERO.

SNOWFALL AMOUNTS IN THE ADVISORY AREA ARE EXPECTED TO MOSTLY BE
IN THE 3 TO 6 INCH RANGE. SNOWFALL AMOUNTS IN THE WARNING AREA ARE
STILL LOOKING TO BE IN THE 5 TO 9 INCH RANGE...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. SNOWFALL ON THE NORTHEAST WY PLAINS AND ACROSS
FAR NORTHWEST SD LOOK TO BE IN THE 1 TO 3 INCH RANGE.

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 128 PM MST FRI DEC 25 2015

LARGE UPPER LOW OVER SWRN TX AT 12Z SUNDAY WILL MOVE INTO THE
GREAT LAKES REGION BY 12Z TUESDAY WHILE ANOTHER UPPER LOW MOVES
INTO THE FAR SWRN CONUS. THIS WILL KEEP WEAK UPPER FLOW AND
RIDGING ACROSS THE CWA. BY LATE MONDAY ANOTHER UPPER LOW WILL MOVE
ACROSS SRN CANADA WITH A LARGE LONG-WAVE TROUGH RESULTING OVER THE
CONUS BY 00Z THURSDAY. THIS LONG-WAVE TROUGH WILL SHIFT OVER THE
ERN CONUS BY NEXT FRIDAY WITH A LONG-WAVE RIDGE BECOMING
ESTABLISHED OVER FAR WRN NOAM. THE END RESULT WILL BE BELOW-
AVERAGE TEMPERATURES FOR THE NEXT 7 DAYS. DRY WEATHER WILL PREVAIL
FROM 12Z SUNDAY TO 12Z TUESDAY...BUT THEN SMALL CHANCES OF LIGHT
SNOW WILL RETURN TO THE FORECAST AS THE CWA IS UNDER THE INFLUENCE
OF THE LARGE UPPER TROUGH.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SATURDAY
ISSUED AT 128 PM MST FRI DEC 25 2015

LIFR CIGS/VSBY WITH LOW STRATUS AND FZFG CURRENTLY OVER NORTHWEST
SOUTH DAKOTA...WILL DROP SOUTHWARD INTO WEST CENTRAL SOUTH DAKOTA
AND NORTHEAST WYOMING THIS AFTERNOON. THE STRATUS/FZFG WILL REACH
THE KRAP/KGCC TERMINALS FROM 22-24Z. SNOW WILL SPREAD INTO
NORTHEAST WYOMING/SOUTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND
CONTINUE OVERNIGHT.

WIDESPREAD LIFR/IFR CONDITIONS EXPECTED TONIGHT...WITH GRADUAL
IMPROVEMENT FROM WEST TO EAST SATURDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
     SATURDAY FOR SDZ012>014-024>030-041-072>074.

     WINTER STORM WARNING FROM 5 PM MST /6 PM CST/ THIS AFTERNOON TO
     5 PM MST /6 PM CST/ SATURDAY FOR SDZ031-032-042>044-046-047-
     049.

WY...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
     SATURDAY FOR WYZ057.

&&

SHORT TERM...15
LONG TERM...7
AVIATION...7
Hazardous weather outlook, Dec 25, 6:28 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
628 AM MST FRI DEC 25 2015

SDZ001-002-WYZ054>056-058-071-261400-
HARDING-PERKINS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WESTON-NORTHEASTERN CROOK-
628 AM MST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...AND NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL CROSS THE AREA THIS AFTERNOON AND
TONIGHT...BRINGING SNOWFALL TO MUCH OF THE AREA. SNOWFALL AMOUNTS
OF 1 TO 3 INCHES ARE EXPECTED IN MOST AREAS BY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ012>014-024>030-041-072>074-WYZ057-261400-
BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS-
FALL RIVER-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WYOMING BLACK HILLS-
628 AM MST FRI DEC 25 2015

...WINTER WEATHER ADVISORY TONIGHT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL CROSS THE REGION THIS AFTERNOON AND TONIGHT...
BRINGING SNOW TO THE AREA. SNOW WILL DEVELOP THIS AFTERNOON AND
EVENING AND PERSIST INTO EARLY SATURDAY. SNOWFALL AMOUNTS OF 3 TO
6 INCHES ARE EXPECTED ACROSS MUCH OF THE AREA BY SATURDAY MORNING.
BRISK NORTHERLY WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING
SNOW TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL TAPER OFF EARLY SATURDAY. AREAS OF BLOWING AND DRIFTING
SNOW WILL CONTINUE SATURDAY MORNING...WITH WINDS TAPERING OFF IN
THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ031-032-042>044-046-047-049-261400-
PENNINGTON CO PLAINS-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-
MELLETTE-TODD-TRIPP-
628 AM MST FRI DEC 25 2015 /728 AM CST FRI DEC 25 2015/

...WINTER STORM WARNING TONIGHT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL CROSS THE REGION THIS AFTERNOON THROUGH
SATURDAY MORNING...BRINGING SNOW TO THE AREA. SNOW WILL DEVELOP
THIS AFTERNOON AND PERSIST INTO SATURDAY MORNING. SNOWFALL
AMOUNTS OF 5 TO 9 INCHES ARE EXPECTED ACROSS MUCH OF THE AREA BY
SATURDAY MORNING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. BRISK
NORTHERLY WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL TAPER OFF SATURDAY MORNING. AREAS OF BLOWING AND
DRIFTING SNOW WILL CONTINUE ON SATURDAY...TAPERING OFF BY LATE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Northern Foot Hills

When
December 25, 3:00 PM MST to December 26, 6:00 AM MST
Where
Northern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Winter Storm, Pennington Co Plains

When
December 25, 3:00 PM MST to December 26, 9:00 AM MST
Where
Pennington Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Winter Storm, Butte

When
December 25, 6:00 PM MST to December 26, 6:00 AM MST
Where
Butte forecast zone
Reported by
COOP Observer
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
December 25, 6:00 PM MST to December 26, 9:00 AM MST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Winter Storm, Bennett

When
December 25, 6:00 PM MST to December 26, 9:00 AM MST
Where
Bennett forecast zone
Reported by
Trained Spotter
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

Winter Storm, Mellette

When
December 25, 8:00 PM CST to December 26, 12:00 PM CST
Where
Mellette forecast zone
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Winter Storm, Todd

When
December 25, 8:00 PM CST to December 26, 12:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Winter Storm, Tripp

When
December 25, 10:00 PM CST to December 26, 12:00 PM CST
Where
Tripp forecast zone
Reported by
COOP Observer
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608288, 608289, 608287, 608290, 608291, 608293, 608294, 608295.